Lake Huron, 2025

Marine Thunderstorm Winds in Lake Huron, July 12, 2025

July 12, 2025 · NWS DTX · 2 events in 2 counties and zones

Thunderstorms moving through southern Lake Huron produced wind gusts in excess of 60 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moving through southern Lake Huron produced wind gusts in excess of 60 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 12, 12:56 PM EST, 34 minutes earlier. Its key messages:

  • Seasonable temperatures in the mid 80s tomorrow, then warming back to around 90 degrees on Tuesday.
  • Dry start to the week, but showers and thunderstorms likely return Wednesday-Thursday.
Area forecast discussion, Jul 12, 12:56 PM EST, 34 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
156 PM EDT Sat Jul 12 2025

.KEY MESSAGES...

- Seasonable temperatures in the mid 80s tomorrow, then warming back
to around 90 degrees on Tuesday.

- Dry start to the week, but showers and thunderstorms likely return
Wednesday-Thursday.

&&

.AVIATION...

Several gravity waves emanated away from the trough over the Midwest
this morning initiated convection a few hours earlier than
anticipated today. With the lead line exiting the area at press
time, we look toward the next few hours for any additional
convection. The next line has initiated over MBS and will now work
eastward but confidence in how this line will act over the next few
hours is low. Will hedge the tempo forward in time a few hours
thinking that this next line may be the final chance this evening as
drier air is spreading across SW Lower toward the area which will
further lower chances. So, tempo TSRA through about 20-21Z with only
isolated activity after that. The cold front will work through
tonight possibly touching off a few showers, otherwise expecting a
sct low VFR/MVFR deck tonight before skies improve Sunday. Gusty
winds this afternoon will decrease and turn westerly tonight with
the frontal passage.

For DTW/D21 Convection...There remains a chance of thunderstorms
this afternoon mainly before 21Z. Only isolated activity is expected
this evening with mainly dry conditions tonight. Gusty winds will be
the primary threat with any storm.

THRESHOLD PROBABILITIES...

* Low for ceiling 5000 ft or less outside of thunderstorms today and
  this evening. Moderate with the cold front late tonight.

* Low for thunderstorms this afternoon.

&&

.PREV DISCUSSION...
Issued at 945 AM EDT Sat Jul 12 2025

UPDATE...

Low pressure and mid level jet max tracking through the Straights
this morning with a weak surface troughing extending south into
south central Lower Michigan. 12z DTX sounding showed good speed bump
around 800 MB, along with the pronounced surface based inversion,
which will need to be eroded. 700 MB temp also fairly warm at 9 C.
None-the-less, surface dew pts in the lower 70s with temps warming
toward 90 degrees around noon/by early afternoon will be sufficient
for SBcapes aoa 2500 J/kg. The issue is the upper level trough over
Minnesota and associated height falls/mid level cooling is not
looking to be a factor for us, and we will have to utilize a more
subtle height fall center/PV advection coming up from the western
Ohio Valley to support shower and thunderstorm development with the
weak low level trough/convergence sliding east through the day. Based
on timing and slightly backed flow due to marine influences, areas
over eastern areas of the CWA look to have greatest coverage of
storms and potential of severe storms. Precip loaded downbursts
producing wind gusts of 50-60 MPH being the main hazard, along with
torrential rainfall potentially producing localized flooding with
relatively slow movement of storms and possible training as outflow
boundaries get going. Update was mainly to adjust highest pops (70+)
over far eastern areas, and highlight noon-8 PM as the main window.

PREV DISCUSSION...
Issued at 356 AM EDT Sat Jul 12 2025

DISCUSSION...

Periodic convection with renewed potential for some severe
thunderstorms returns today as an active pattern holds firm over the
Great Lakes. Upstream convection exits into northern Lower through
the remaining morning hours while mid-level is underway over
Southeast Michigan. Thermodynamic profiles are still supportive of
an elevated mixed layer with over 500 J/kg of MUCAPE before deep-
layer southwest flow slides into the region. A shortwave trough with
a 50+ knot jet core at 500 mb ejects across western Lower today and
starts to phase with a more amplified trough tilting from neutral to
negative over the Upper Midwest.

Main corridor of CVA should largely reside west of the forecast area
as midday convection starts to initiate, likely between 16Z and 18Z.
This activity predominantly develops along the CAPE gradient, in the
vicinity of the western CWA border. Main plume of instability,
marked by MLCAPE of 1000-1500 J/kg, will quickly blossom and
overspread Southeast Michigan through the early afternoon hours.
Surface reflection from the parent wave takes a more north-
northeasterly track which slows the advance of its attendant cold
front. Wind progs indicate the more pronounced south-to-west wind
shift closer to 06Z (Sunday), thus the pre-frontal surface trough
axis will serve as the more important dynamic mechanism to amplify
convection. Perhaps more importantly, the majority of the latest NWP
suite supports surface-based free-convection with ELs above 35 kft
once surface dewpoints revisit the lower 70s and 2m temperatures
jump to near 90F within the expanding warm sector. Shear parameters
are not overwhelmingly impressive, but remain sufficient to help
organize some linear structures. Severe threat still mainly focused
on wind hazards (isolated gusts to 60 mph) and torrential rainfall.
For what it's worth, ML data has carried higher severe wind
probabilities with run-to-run consistency. Also of note, prior to
the onset of precipitation, the greater Metro Detroit area could see
heat indices approach 100F, but it will be marginal since mid-70F
dewpoints appear to be the exception rather than the norm.

The front makes gradual inroads into Ontario late tonight which
corresponds to a drying locally, from west to east. Subset of CAMs
indicate a secondary storm response along the actually cold frontal
slope, but intensity should be significantly lower if this
materializes.

Post-frontal airmass characterized as cooler and drier for Sunday,
although temperatures should run near climatological averages (mid
80s). Can't completely rule out a few showers for the extreme
southeast portion of the CWA with the slowed boundary. Longer
wavelength trough axis aloft then backs the temporarily zonal flow
aloft with little sensible fanfare. A rebound in geopotential
heights is in store for next week as synoptic-scale anticyclonic
gyre organizes over The Southeast. This promotes moderating thermal
profiles with negligible storm potential Monday and Tuesday. Zonal
jet centered over the 50th parallel delivers a weak wave extending
into southern Lower Michigan as soon as Wednesday that could spur
convective activity. Model divergence has emerged in the medium-
range solutions for the extent of thermal troughing over the state,
but NBM output exudes confidence with a cold FROPA by Friday.

MARINE...

Renewed chances for showers and thunderstorms today ahead of and
along a cold front, which brings chances for strong to severe
thunderstorm development capable of producing wind gusts aoa 35
knots. Winds veer toward the southwest then continue toward the west
after the passage of the front. Mainly dry conditions and light
winds expected in the wake of the front, and through early next
week.

HYDROLOGY...

Some heavy showers and storms are likely today as a hot and humid
airmass builds back into the region. The environment will support
pockets of heavy downpours with rainfall rates possibly exceeding 2
inches per hour. Localized flooding concerns exist for some areas
that experience clustering of cells. Flooding threat will largely be
for small streams, low-lying roadways, and otherwise poorly drained
areas. Activity should wane from west to east early tonight as drier
weather settles in for the rest of the weekend and early next week.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ421-422.

Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

AVIATION.....DRK
UPDATE.......SF
DISCUSSION...KGK
MARINE.......AM/KGK
HYDROLOGY....KGK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 12, 3:23 AM EST, 10 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
423 AM EDT Sat Jul 12 2025

MIZ047>049-053>055-060>063-068>070-075-076-082-083-130830-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
423 AM EDT Sat Jul 12 2025

This hazardous weather outlook is for southeast Michigan.

.DAY ONE...Today and Tonight

Thunderstorms become increasingly likely early this afternoon. Some
of these storms could be severe, with gusts to 60 mph possible.
Localized flooding may also occur where rainfall rates exceed 2
inches per hour. SPC Convective Outlook maintains a Slight Risk for
severe storms. WPC Excessive Rainfall Outlook maintains a Marginal
Risk for flooding.

The combination of heat and humidity today will lead to max heat
indices in the upper 90s for Metro Detroit, prior to the arrival of
thunderstorms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-130830-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
423 AM EDT Sat Jul 12 2025

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Thunderstorms become increasingly likely early this afternoon. Some
of these storms could be severe, with gusts to 50 kts possible. SPC
Convective Outlook maintains a Slight Risk for severe storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

KGK

In the hours before

Special weather statement, Jul 12, 10:49 AM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1149 AM EDT Sat Jul 12 2025

MIZ082-121645-
Lenawee MI-
1149 AM EDT Sat Jul 12 2025

...A STRONG THUNDERSTORM WILL IMPACT EASTERN LENAWEE COUNTY THROUGH
1245 PM EDT...

At 1149 AM EDT, Doppler radar was tracking a strong thunderstorm near
Adrian, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Adrian, Tecumseh, Blissfield, Deerfield, Britton, Palmyra, Fairfield,
Ridgeway, Macon, Riga, Jasper, Ogden Center, Sand Creek, Weston, and
Holloway.

People attending Ellis Park and Bachmayer Park  should seek safe
shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4182 8419 4208 8391 4208 8377 4172 8377
      4172 8406
TIME...MOT...LOC 1549Z 226DEG 27KT 4182 8404

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KDK
Special weather statement, Jul 12, 10:51 AM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1151 AM EDT Sat Jul 12 2025

MIZ075-121645-
Washtenaw MI-
1151 AM EDT Sat Jul 12 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHTENAW COUNTY THROUGH
1245 PM EDT...

At 1151 AM EDT, Doppler radar was tracking a strong thunderstorm over
Manchester, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ann Arbor, Ypsilanti, Saline, Dexter, Manchester, Dixboro, Whitmore
Lake, Bridgewater, Barton Hills, Delhi Mills, and Pleasant Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4243 8370 4243 8366 4223 8363 4211 8403
      4213 8411 4222 8413
TIME...MOT...LOC 1551Z 230DEG 23KT 4217 8403

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KDK
Special weather statement, Jul 12, 11:45 AM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1245 PM EDT Sat Jul 12 2025

MIZ083-121730-
Monroe MI-
1245 PM EDT Sat Jul 12 2025

...STRONG THUNDERSTORMS WILL IMPACT MONROE COUNTY THROUGH 130 PM
EDT...

At 1245 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willis to Ida to Lambertville. Movement
was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Monroe, Carleton, Temperance, Ida, Luna Pier, Maybee, Lambertville,
La Salle, Erie, Rockwood, South Rockwood, Estral Beach, Newport,
Toledo Beach, Woodland Beach, Stony Point, Bolles Harbor, Samaria,
Scofield, and Detroit Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4172 8346 4173 8346 4173 8363 4209 8357
      4209 8329 4207 8327 4207 8326 4203 8320
      4203 8318 4208 8319 4208 8314 4204 8315
      4201 8313 4190 8324 4190 8330 4184 8335
      4172 8340
TIME...MOT...LOC 1645Z 245DEG 39KT 4209 8357 4193 8356 4173 8363

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KDK
Special weather statement, Jul 12, 12:13 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
113 PM EDT Sat Jul 12 2025

MIZ062-063-069-070-121800-
Lapeer MI-Macomb MI-Oakland MI-St. Clair MI-
113 PM EDT Sat Jul 12 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LAPEER...
NORTHEASTERN OAKLAND...NORTHERN MACOMB AND WEST CENTRAL ST. CLAIR
COUNTIES THROUGH 200 PM EDT...

At 113 PM EDT, Doppler radar was tracking a strong thunderstorm near
Romeo, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Imlay City, Romeo, Oxford, Almont, Capac, Rochester, Armada, Dryden,
Macomb Township, Rochester Hills, Auburn Hills, Attica, New Haven,
Lake Orion, Washington, Leonard, Shelby Township, Ray Center,
Berville, and Chesterfield Township.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4265 8324 4288 8331 4304 8318 4301 8279
      4266 8280
TIME...MOT...LOC 1713Z 248DEG 29KT 4278 8312

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KDK
Special weather statement, Jul 12, 12:46 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
146 PM EDT Sat Jul 12 2025

MIZ055-063-121845-
Sanilac MI-St. Clair MI-
146 PM EDT Sat Jul 12 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SANILAC AND
NORTHERN ST. CLAIR COUNTIES THROUGH 245 PM EDT...

At 146 PM EDT, Doppler radar was tracking a strong thunderstorm over
Capac, moving northeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Croswell, Yale, Lexington, Lakeport, Emmett, Brockway, Blaine, North
Street, Birch Beach, Amador, Goodells, Avoca, Jeddo, Lexington
Heights, Fargo, Roseburg, and Ruby.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4290 8279 4301 8279 4303 8299 4306 8299
      4333 8252 4321 8250 4304 8244
TIME...MOT...LOC 1746Z 232DEG 27KT 4298 8291

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

KDK
Special weather statement, Jul 12, 1:13 PM EST, 17 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
213 PM EDT Sat Jul 12 2025

MIZ049-121845-
Huron MI-
213 PM EDT Sat Jul 12 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN HURON COUNTY
THROUGH 245 PM EDT...

At 213 PM EDT, Doppler radar was tracking a strong thunderstorm near
Forestville, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Harbor Beach, Helena, Ruth, White Rock, and Parisville.

People attending Harbor Beach  should seek safe shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4369 8261 4369 8279 4375 8285 4390 8264
      4389 8263 4370 8259
TIME...MOT...LOC 1813Z 227DEG 27KT 4372 8272

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

KDK

The radar

The Detroit radar (KDTX), 100 km away, was scanning. The volume nearest the first event began at 18:31 UTC.

Open the radar archive at this moment

Event by event

2 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Port Sanilac to Port Huron Mi

When
July 12, 1:30 PM EST
Where
Port Sanilac to Port Huron Mi forecast zone, 4.59 mi E of Lakeport
Measured
34 kt (39 mph) measured gust
Reported by
C-MAN Station
Coordinates
43.130, -82.390

Marine Thunderstorm Wind, Harbor Beach to Port Sanilac Mi

When
July 12, 1:30 PM EST
Where
Harbor Beach to Port Sanilac Mi forecast zone, 1.47 mi NNE of Harbor Beach
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
43.850, -82.640

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2025Every state in 2025This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270884, 1270886.